Thunderstorm Wind, Atoka
- When
- August 21, 7:30 PM CST
- Where
- Atoka County, 4 mi N of Stringtown
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 34.517, -96.050
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 21, 2:34 PM CST, 4 hours 56 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OKLAHOMA 334 PM CDT THU AUG 21 2003 COLD FRONT OVER KANSAS WILL MAKE AN ATTEMPT TO MOVE INTO THE AREA... BUT AT THE MOMENT AM NOT EXPECTING ANY SIGNIFICANT COOLING AS FRONT MAY STALL NORTH OF AREA OR IN THE FAR NORTHERN ZONES. SO WILL KEEP TEMPERATURES HOT. REMOVED POPS FOR TONIGHT AS THERE IS NOT MUCH DEVELOPING ALONG THE FRONT IN KANSAS YET AND MAIN SIGNAL SEEMS TO BE FARTHER TO THE NORTHEAST. IN THE EXTENDED... THE UPPER RIDGE SET UP TO THE NORTH WITH SOME WEAKNESS IN THE RIDGE SOUTH AND HINTS OF WEAK EASTERLY WAVES MOVING ACROSS TEXAS. HAVE INTRODUCED SLIGHT CHANCE POPS IN THE AFTERNOON IN THE SOUTH THROUGHOUT THE EXTENDED. OKC 74 99 73 97 / 5 20 20 10 HBR 74 101 72 99 / 0 20 20 10 SPS 75 101 74 100 / 5 20 20 20 GAG 70 97 68 96 / 5 20 20 10 PNC 76 99 73 97 / 10 20 20 10 DUA 75 99 74 97 / 5 20 20 20 .OUN... OK...NONE. TX...NONE.
OKZ004>048-050>052-TXZ083>090-221300-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1156 AM CDT THU AUG 21 2003
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS LATE THIS AFTERNOON AND
TONIGHT ACROSS NORTHERN OKLAHOMA...HOWEVER ORGANIZED SEVERE WEATHER
IS NOT EXPECTED.
DISCUSSION...
AFTERNOON HEATING WILL RESULT IN A NARROW ZONE OF MODERATE TO HIGH
INSTABILITY AHEAD OF A WEAK COLD FRONT...THAT WILL MOVE INTO
NORTHERN AND CENTRAL KANSAS LATE TODAY. LIFT ALONG THE FRONT...AND
POSSIBLY ALONG A WEAK SURFACE TROUGH THAT MAY DEVELOP AHEAD OF THE
FRONT...MAY BE SUFFICIENT FOR ISOLATED TO WIDELY SCATTERED
THUNDERSTORMS TO DEVELOP. MOVEMENT WILL BE SOUTH OR SOUTHWEST AT 15
MPH. LARGE DIFFERENCES BETWEEN THE TEMPERATURE AND DEWPOINT SUPPORT
THE POSSIBILITY OF DAMAGING WINDS TO ACCOMPANY SOME OF THESE STORMS.
ANY STORMS THAT DEVELOP ARE EXPECTED TO WEAKEN AFTER SUNSET.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT FRIDAY AUG 22.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...20 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...10 PERCENT.
OTHER HAZARDOUS WEATHER...
HEAT WILL REACH DANGEROUS LEVELS AGAIN THIS AFTERNOON OVER MUCH OF
OKLAHOMA AND NORTH TEXAS. HEAT INDICES WILL REACH THE 105 TO 110 DEGREE
RANGE IN MANY AREAS. PRECAUTION SHOULD BE EXERCISED TO AVOID HEAT
RELATED HEALTH PROBLEMS. IF YOU NEED TO BE OUTSIDE...AVOID ANY
PROLONGED STRENUOUS ACTIVITY AND TAKE FREQUENT BREAKS. DRINK PLENTY
OF WATER...AVOID PROLONGED EXPOSURE TO DIRECT SUN...AND DRESS IN
LOOSE FITTING LIGHT COLORED CLOTHING. PROTECT YOUR PETS BY MAKING
SURE THEY HAVE PLENTY OF SHADE AND COOL WATER.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
THUNDERSTORM OUTLOOK...
THERE WILL BE A CHANCE OF THUNDERSTORMS OVER MUCH OF THE AREA ON
FRIDAY...AND OVER SOUTHERN PARTS OF THE AREA FRIDAY NIGHT...AS THE COLD
FRONT TRIES TO MOVE INTO OKLAHOMA. THE POTENTIAL FOR SEVERE WEATHER
WILL REMAIN LOW.
OTHER HAZARDOUS WEATHER...
CONDITIONS ARE EXPECTED TO BECOME SLIGHTLY LESS HOT AS THE WEEKEND
APPROACHES...BUT AFTERNOON HEAT INDICES STILL MAY APPROACH DANGEROUS
LEVELS ON FRIDAY...ESPECIALLY ACROSS CENTRAL AND SOUTHERN PARTS OF
THE FORECAST AREA.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
FRIDAY.
JAMESOKZ048-220045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 734 PM CDT THU AUG 21 2003 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR ATOKA COUNTY. STRONG THUNDERSTORMS WERE LOCATED OVER SOUTHERN PITTSBURGH AND PUSHMATAHA COUNTIES AT 730 PM... MOVING WEST AT 15 MPH. THESE STORMS WILL AFFECT ATOKA COUNTY... INCLUDING DAISY... REDDEN AND MCGEE CREEK LAKE THROUGH 815 PM. WINDS UP TO 50 MPH... SMALL HAIL AND FREQUENT LIGHTING ARE POSSIBLE.
The Norman radar (KTLX), 144 km away, was scanning. The volume nearest the first event began at 01:27 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2003Every state in 2003This day in weather historyWarnings in Oklahoma, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5334973.